Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 6, 2002, 8:43 PM MDT for Box Elder County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2002, 8:43 PM MDT (02:43 UTC)
- Expired
- Sep 6, 2002, 9:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS55 KSLC 070243 SVRSLC UTC003-070330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 843 PM MDT FRI SEP 6 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BOX ELDER COUNTY IN UTAH THIS INCLUDES THE CITY OF SNOWVILLE * UNTIL 930 PM MDT * AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF SNOWVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF SNOWVILLE AT 915 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4190 11314 4177 11296 4200 11258 4199 11302
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:30 PM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 6, 4:30 PM MDT, 4 hours 13 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 430 PM MDT FRI SEP 6 2002 .SYNOPSIS...A VERY MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL BE OVER THE GREAT BASIN THROUGH THE WEEKEND WITH TEMPERATURES GRADUALLY COOLING. DRIER AIR WILL MOVE INTO NORTHWEST SECTIONS SUNDAY. .DISCUSSION...DEEP MOISTURE IN PLACE FOR MOST OF THE FORECAST AREA THROUGH AT LEAST PART OF SUNDAY...AND RIPPLES IN THE UPPER FLOW EJECTING OUT OF DEEP TROUGH ON THE WEST COAST. SEVERAL FACTORS WILL DETERMINE THE EXTENT OF PRECIPITATION TONIGHT THROUGH SUNDAY. TWO PRIMARY AREAS OF ACTIVITY SHOW UP IN THE ETA FOR THIS AFTERNOON INTO THIS EVENING...ONE IS ASSOCIATED WITH A DISTURBANCE MOVING OUT OF CALIFORNIA AND INTO NEVADA AT THIS TIME AND INITIATING THUNDERSTORMS OVER NEVADA AND NORTHWESTERN UTAH. THIS AREA ALSO GAINING JET SUPPORT FROM THE CORE EXTENDING NORTHEAST FROM NEAR RENO. THE OTHER AREA IS IN EXTREME SOUTH CENTRAL UTAH ASSOCIATED WITH A FEATURE MOVING THROUGH ARIZONA. OTHER AREAS JUST NOW STARTING TO FILL IN SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TONIGHTS PRECIPITATION COVERAGE AND CHANCES ACROSS THE AREA. FAVORABLE LOW LEVEL SHEAR VECTOR ACROSS MOST OF THE AREA SO MAY SEE SOME HEALTHY CELLS THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN THE SOUTH AND NORTHWEST. A NEW PLAYER IN SATURDAYS WEATHER IS TROPICAL DEPRESSION ELEVEN-E NOW LOCATED NEAR 21N/111W. MODELS NOW BRING THIS NORTH A LITTLE FASTER THAN PREVIOUS RUNS...REINFORCING MOISTURE OVER SOUTHERN UTAH SATURDAY. LATEST FAN AND FWC POPS FOR CDC JUMPED DRAMATICALLY FOR SATURDAY COMPARED TO PREVIOUS RUNS. REST OF THE AREA STAYS MOIST SATURDAY WITH JUST THE EXTREME NORTHWEST CORNER OF UTAH DRYING OUT SLIGHTLY. WITH UNCERTAINTY AS TO WHERE FAVORED AREAS OF CONVECTION WILL SET UP...WILL LEAVE FORECAST FOR SATURDAY AS IS. JET TO OUR NORTHWEST TAKES ITS TIME EJECTING OUT WITH THE POSITION OF THE RIGHT REAR QUAD SATURDAY LIKELY TO ENHANCE ACTIVITY IN THE NORTHWEST AND A LITTLE FARTHER EAST THAN TODAYS ACTIVITY. AS WEST COAST TROF BEGINS TO SPLIT SUNDAY...LEAVING ONE PIECE WEST OF BAJA AND EJECTING ANOTHER NORTH...ATMOSPHERE DRIES OUT IN WESTERN SECTIONS SUNDAY WITH THE ONLY AREA OF DEEP MOISTURE REMAINING OVER ROUGHLY THE SOUTHEASTERN THIRD OF THE AREA. WILL ADJUST POPS FOR SUNDAY TO REFLECT THIS PATTERN. STILL ENOUGH MOISTURE FOR AT LEAST CHANCE POPS ALL SECTIONS...SOME HIGHER. FOR MONDAY THROUGH THE REST OF THE WORK WEEK...LATEST AVN IS NOW HEADING TOWARDS THE LATEST UKMET AND ECMWF...KEEPING THE TROUGH THAT THE MRF HAS BEEN BRINGING INTO THE WEST TO SUSTAIN A MOIST AND DYNAMIC SOUTHERLY FLOW ALOFT THROUGH THE WEEK...AND INSTEAD HOLDING IT BACK FARTHER WEST IN THE NORTH PACIFIC. THIS WOULD ALSO KEEP THE SPLIT OFF PIECE OF THE CURRENT WEST COAST TROF FROM LIFTING NORTH ON MONDAY. QUITE A BIT OF UNCERTAINTY NONETHELESS. THE UK/EC/AVN TREND PUTS US IN A WEAK WESTERLY...AND DRIER...FLOW TUESDAY THROUGH FRIDAY. THE SPLIT OFF PIECE MAY IN FACT DRIFT FARTHER SOUTHWEST AND BE A NON FACTOR. HAVE DECIDED TO GO WITH THIS TREND AND REDUCE THE COVERAGE OF PRECIPITATION THROUGH NEXT WEEK AND KEEP FRIDAY DRY. BELIEVE IT OR NOT UKMET ACTUALLY LOOKS LIKE IT FLOATS REMNANTS OF TS FAY...CURRENTLY IN GULF OF MEXICO...INTO THE SOUTHWESTERN STATES MID WEEK. SLC 4643 CDC 6653 JACKSON .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:33 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah, Wasatch | 42 min |
| Sep 6, 6:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 34 min |
| Sep 6, 7:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 64 min |
| Sep 6, 8:17 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 43 min |
| Sep 6, 8:38 PM MDT | Flash Flood Warning | SLC | Washington | 82 min |
| Sep 6, 10:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 30 min |
| Sep 7, 7:49 AM MDT | Severe Thunderstorm Warning | SLC | Kane | 26 min |
| Sep 7, 2:29 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.